Methadone-induced Torsades de Pointes Masquerading as Seizures

Clin Pract Cases Emerg Med. 2017 Jan 17;1(1):40-43. doi: 10.5811/cpcem.2016.11.32664. eCollection 2017 Mar.

Abstract

The authors herein present the case of a 53-year-old female who was being treated as an outpatient for seizure disorder but was also receiving high-dose methadone therapy. She presented to the emergency department (ED) for what appeared to be a seizure and was found to have a prolonged QT interval, as well as runs of paroxysmal polymorphic ventricular tachycardia with seizure-like activity occurring during the arrhythmia. The markedly prolonged QT interval corrected after treatment with intravenous magnesium; subsequent electroencephalogram, neurology and cardiology consultations confirmed the cause of the recurrent seizure-like episodes to be secondary to the cardiotoxic effects of methadone.

Publication types

  • Case Reports